MAUDE Adverse Event Report: NUVASIVE, INC MODULUS; ORTHOPAEDIC INORGANIC IMPLANT INSERTER/EXTRACTOR, REUSABLE

NUVASIVE, INC MODULUS; ORTHOPAEDIC INORGANIC IMPLANT INSERTER/EXTRACTOR, REUSABLE
Model Number 1775850
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/06/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of a modulus xlw inserter broke off inside the implanted cage and was unable to be retrieved.
 
Additional Manufacturer Narrative
The device has not yet been received for evaluation.The root cause cannot be determined at this time.If any additional information becomes available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
The investigation revealed that there was limited information provided beyond the report stating that the tip of a modulus xlw inserter fractured and broke off inside the implanted cage and was unable to be retrieved.Additional details indicate that during an extreme lateral interbody fusion procedure, after implantation of the modulus spacer, the distal tip of the inserter fractured and was visualized on fluoroscopy within the cage.The surgeon attempted to remove the broken fragment; however, the metal fragment lodged within the cage could not be successfully retrieved.At the time of this review the broken inserter has not been returned for evaluation so no physical inspection has been performed.Based on the available information, the fracture occurred at the distal tip of the inserter during intraoperative use.The exact cause of the fracture is unknown; however, it is plausible that the failure resulted from excessive force conditions applied during use, potentially combined with localized stress at the distal tip.A review of the device labeling identified the following potential risks associated with use of the modulus system, which may require additional surgery: ¿bending, fracture or loosening of implant component(s).¿ the reported event is consistent with the potential risks disclosed in the device labeling.A review of the device history record was not completed at the time of this investigation, as the inserter has not yet been returned for inspection and no lot number was documented from the sales rep.Based on the reported failure mode, there is no indication at this time that the event resulted from a manufacturing nonconformance related to material, processing, or dimensional characteristics.The failure is more likely attributable to intraoperative use conditions.Complaint history review identified the occurrence falls within the occasional occurrence category.No adverse trend was identified.Review of the associated risk management documentation determined that the hazard of component fracture during use has been previously identified and mitigated.The reported event does not exceed the post mitigated severity, or occurrence levels established.Based on the available information, no new hazards or risks were identified as a result of this event.Labeling, complaint history, and risk reviews were completed with no deficiencies, discrepancies, or adverse trends identified.It is unclear whether the inserter is expected to be returned for further evaluation.The event will be used for complaint trending purposes.Complaint monitoring will continue, and additional action will be taken if an adverse trend is identified.No additional action is planned at this time.
 
Event or Problem Description
During an extreme lateral interbody fusion, after implantation of the modulus spacer, the distal tip of the modulus xlw inserter fractured off and could be seen on the fluoroscope inside the cage.The surgeon attempted to remove the broken fragments but was unable to successfully remove the metal fragment lodged in the cage.

Brand Name
MODULUS
Common Device Name
ORTHOPAEDIC INORGANIC IMPLANT INSERTER/EXTRACTOR, REUSABLE
Manufacturer (Section D)
NUVASIVE, INC
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
GLOBUS MEDICAL, INC.
2560 general armistead avenue
audubon PA 19403
Manufacturer Contact
daniel paul
2560 general armistead avenue
audubon, PA 19403
6109301800
MDR Report Key23016045
Report Number2031966-2025-00120
Device Sequence Number13217774
Product Code MAX
UDI-Device Identifier00887517913425
UDI-Public887517913425
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K172123
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1775850
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2025
Supplement Date Received by Manufacturer08/07/2025
Initial Report FDA Received Date09/10/2025
Supplement Report FDA Received Date01/06/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale
Patient EthnicityNon Hispanic